SPINAL-STIM BONE GROWTH STIMULATOR SIDE EFFECTS

SPINAL-STIM BONE GROWTH STIMULATOR SIDE EFFECTS

Welcome to Spine-health’s Back Surgery and Neck Surgery patient community. You can also read doctor approved Back Surgery and Neck Surgery Articles and watch Surgery Videos.
20 posts / 0 new
Last post
Anonymous (not verified)
Title: Member
SPINAL-STIM BONE GROWTH STIMULATOR SIDE EFFECTS

I had a spinal fusion (L4-5)6 weeks ago and was prescribed the spinal-stim at my 2 week appointment. I must wear 4 hours a day. After 2 days of wearing this my back pain was severe doing down through both my legs. Prior to surgery I only had pain in my right leg. I called my doctor's office and was told that it does not create pain. I quit wearing it for about a week and no longer had any leg pain. I decided to again try it about a week later and again the extreme pain in my back and both legs came back. LorTab 10 mg's and muscle relaxers did not relieve the pain which lasted a couple days after I stopping using it. I was improving great while not wearing it and after a few days was able to cut my pain med's down to 1 a day and more recently to none.

It is now 6 weeks after my fusion and I was doing great until I decided to put this bone growth stimulater back on yesterday for the 4 hours. I seemed to do better than previously while it was on, but last evening and today I am in extreme pain that the LorTab and muscle relaxers don't even take the edge off. I feel like I've gone back in time to right after the surgery in need of the morphine button IV!!!

Has anyone else had problems with this?

njdolfan (not verified)
Title: Member
Are you able to regulate it?

Can you regulate the intensity of the apparatus? I believe I was able to. Also I didn't wear mine(either one for cervical or lumbar) for more than 45 min. at a time and several times a day. Maybe it is too much and irritates the nerve endings.

Call and ask the NS if you can change duration, settings etc.

Hugs and God Bless,
TinaMarie

Lakeside
Offline
Last seen: 4 years 3 weeks ago
Title: Member
Joined: 06/26/2008 - 8:33pm
Cumbersome Ortho-Fix..

That was the brand name of mine & it was sooo cumbersome & uncomfy..also was RX'd @ 4 hrs per day, but could break up the sessions. Not able to regulate it; was "set" for me by doc's nurse.

I wore it (ugh!) for 9 months & I am fusing nicely...but yes, it did make my sciatica worse & also gave me the "bathroom trots" as part of it goes around your FRONT as well as around the lumbar area. Made my nerves "jumpy" also in my legs. I hated it!

It was strange: no part of it actually touched the fusion area...! It's an oval-shaped thingy, front & back, w/ side straps...hard to sit/lie w/ it on so I'd walk around..

Maybe it was the WALKING that helped!

I agree: call your doc for more advice. If it's making yu feel lousy.... who needs to feel worse?!

Good luck!

~Lakeside

Cali-Sue (not verified)
Title: Member
I have been wearing the

I have been wearing the DonJoy Spinalogic since August. I only have to wear for 30 minutes a day. It causes no discomfort other than it is bulky and can't really lay down with it on unless stay on your side. I have 2 months left with the thing. I am partially fused but not complete yet. Odd, I have seen some Spineys say the things actually decrease their pain. Good-luck

KarenLab (not verified)
Title: Member
Are you able to regulate it?

No, I can't regulate the intensity settings. When they gave it to me they said I can break up the 4 hour a day time (which I have) in no less than 1 hour intervals. I believe it is irritating the nerve endings as you mentioned because although the pain is now gone, my nerves are so 'jumpy'. When I laid down last night to sleep this 'jumpy' feeling went up and down my spine/torso, legs, and for the first time arms. I felt like I needed to jump out of my body it was so bad. Not sure if it was some kind of aniexty attack brought on by this thing. I had to get up and go outside for a while and walk to ease these feelings. I've never experienced anything like this before. I still feel it some today, but only through my back/torso. My husband believe it might be malfunctioning. Of course there's no way for the layman to know for sure.

I have a post-op appointment on Monday so I'm going to bring it in for them to look at and hopefully adjust. I hate to have my fusion not take because of this. That is the only reason I've kept trying to use it.

shadowchaser360 (not verified)
Title: Member
No problems

With my stimulator, I feel nothing when i have to wear it, which is 4 hours a day... and I only have one more month to wear it...YEA!!! Smile

wahini202 (not verified)
Title: Member
Stimulator

I was given the same type of stimulator as you the bulky oval shaped one that you need to wear four hours a day regaurdless of how you break up the time. The device puts out an EMF feild (from what I understand) and I found that I was intensley effected by it, although there is little known about the side effects to this device. Like you I tried it had bad results thought it may have been the medicine so tried it again same results so I gave up on it after four times of the same result. I know there are some like myself who are sensative to EMF, some are highly sensative and I am one of them so even the slightest one causes me trouble. I dont know why it would make nerves jumpy that one is beyond me. I know the side effects for EMF's can be nausea, vomiting, diareha, dizzyness (vertigo even), paranoia, anxiety and other things. I couldnt tolerate the vertigo and nausea it caused. The last thing I needed was to vomit or pass out after my surgery so I quit the thing. I personally and I dont suggest going against what your doctor says, but I am still fusing without it maybe not as fast as I could be but as long as its happening I am okay not straping that thing to me. I was miserable using it.
I hope some answer about the device connected to your nerves is resloved soon, and that you will be able to continue to wear it. I wish I was able to but I cant take the EMF that close to my own body. Best Wishes
erica

julesg
Offline
Last seen: 3 years 3 months ago
Title: Member
Joined: 08/10/2010 - 8:31pm
bone growth stimulator side effects

I'm wearing the cervical-stim 2hrs. 2x a day. I'm 5 weeks post surgery for 2 level acdf. I started using it one week after surgery. At first, I didn't seem to notice anything. The past couple of weeks though I've noticed that when I wear it I have more pain, once the treatment is finished I feel a little better but I am having lingering pain. I also feel sick on my stomach most of the day. Which may not be bad thing because I have not been very physically active for over 6 months and the pounds are starting to add up. I'd prefer to feel well and exercise. I haven't tried not using it but I'll try a a little break from it and just see if I notice any improvement in the pain and sick feeling. That's the only way I know to tell if it's coming from the tx. I'd be curious to know if anyone else out there seems to be experiencing any side effects. If it helps me to heal better and faster I'll endure. They gave me an rx because of other medications that may affect healing. I'd also like to know the out come of others...do you think it helped? Was healing faster than anticipated? Thanks for any info.

humnbird
Offline
Last seen: 3 years 4 months ago
Title: Member
Joined: 05/30/2009 - 10:46pm
I also had the same oval

I also had the same oval type bone stimulator and I thought I was nuts because it caused my pain to increase. My husband was always on me about me not wearing it. The discomfort eased up immensely after discontiunance. Though apparently I did fuse since my first one did not. Just had ct so I am waiting for copy.

MLT01
Offline
Last seen: 4 months 2 weeks ago
Title: Member
Joined: 06/11/2009 - 11:01am
I was told yesterday that I

I was told yesterday that I need to use a Bone growth stimulator for my next fusion surgery. I have a non union. I was wondering how much is the cost??? The Dr said they are pretty expensive and not sure what price I'm looking at.

Maria Smile

SpineAZ
SpineAZ's picture
Offline
Last seen: 4 months 4 weeks ago
Title: Member
Joined: 10/21/2009 - 11:52pm
BGS

I wore my lumbar BGS 24 hours a day (except when showering) for 5 months with no adverse affects. I also used one after my cervical fusion and had no affects from wearing it. Seems odd that it would be causing such symptoms so contact your doctor and the rep for the company that gave you the unit to discuss it with them.

Multiple ACDFs, Multiple Lumbar Fusions; Rt TKR; Rt thumb fusion ; Lt thumb arthroplasty

Pages